Side Effects of Methotrexate
Has anyone had any significant side effects taking Methtrexate? If so, what were they and how long were you on it before the side effects surfaced.
It depends on what you describe as significant.
The worst side-effect I have had is severe stomach pains. This happened almost immediately. For the first fortnight on the drug I was glued to my hot water bottle constantly. It was like having very bad period pains, permanently. Over time it eased to only happen on Friday, Saturday and sometimes Sunday, about 5 hours after I had my dinner (1 main meal a day).
I also have recurring mouth ulcers. Good oral hygiene can reduce the effect, but recurrent mouth ulcers is a well-known side-effect of Methotrexate, because of the way the drug works. My mouth ulcers from it are all small and heal quite quickly, but it's uncomfortable. And this side-effect happened quite quickly. Often Methotrexate patients who get mouth ulcers are taken off the drug, because it's a sign they are too immunosuppressed. But I am to stay on it.
I also get significant hair loss, and really bad nausea from it (like all the cytotoxics - I'm on 4 drugs suppressing my immune system at the same time). But I battle on. I take it weekly on a Friday, 10mg in pill form.
I have a feeling I might have had other quite significant side effects, but can't remember them right now. Blame the memory problems / confusion / dementia-like problems from my cerebral vasculitis. If I remember any more I'll post again.
Thanks for your reply.
The fact that you have recurrent mouth ulcers is worrying. Do you take Folic Acid? My consultant put me on these to stop me getting mouth ulcers and (thankfully) it works!
I was once taken of all drugs for a week, in hospital, because of kidney failure and immediatly my mouth filled with painful ulcers. They only went when I was back on the Folic Acid.
I hope you don't mind me saying but 4(!) types of immune suppressants? That seems an awful lot, to me. I don't know what your circumstances are but are you being seen by a specialist? I only know my specialist would never put me on multiple immunosuppressants.
I am only asking about significant (i.e. majorly affecting their health) side effects as I may have lung damage brought on by the Methotrexate. I won't know until I've had a CT scan on Sat.
Yes I've taken folic acid since I started on Methotrexate. It may reduce the side-effects but it doesn't take them away completely, for me anyway.
Sadly yes 4 types of immunosuppressants (Azathioprine, Myco Mof, Methotrexate, and steroids). Yes I see a vascular/vasculitis specialist. There are good reasons why I've ended up on this combination, as we try different things. We are hoping to get me off 2 of them soon though, if I start a new biologic therapy. My disease is very resistant to treatment though, including Cyclophosphamide not working for me, indeed my inflammation markers reached record levels on it.
Did you have a lung function test before you started Methotrexate? I did, to provide a base line in case there was damage in future. You breathe into a tube thingy in a chamber, and it measures your lung capacity etc.
Until recently i was being treated by the rheumatology department at our local hospital. My initial dose of 10mg of MTX each Monday started in early March. By the end of June I was taking 20 mg a week, and told that I should be on 25 mg by this autumn. I was advised that it was the only drug for my condition and that if I followed their instructions exactly I would experience few side effects. I was also given a record booklet that listed some possible important side effects and a phone number in case I was worried.
To start with I couldn't see what the fuss was about! I was fine, though I could feel very little change in my condition. After about 8 - 10 weeks, I realised that the drug was making a difference and had learnt to cope with losing some hair, feeling pretty rubbish on Tuesdays, and rushing to the loo at weird times. But fine..... There were obvious improvements in some of my symptoms, and the telephone help line was reassuring.
Then my ankles went puffy, and my legs covered with a rash. No problem I was told, unlikely to be related to the methotrexate. Next, weeping eyes, crusty eyes, stabbing pains in my eyes, fuzzy ears. Still advised that the drug was unlikely to be the cause. By mid-August my head felt as though it was 'in a bucket' most of the time, it was difficult to concentrate on anything, my mood was swinging and energy at rock bottom. Then the mouth ulcers spread and became blisters round my mouth, and my GP started to be concerned about my blood tests, especially my kidney markers. I am now being treated at Addenbrookes, and they told me to stop the MTX for a week, then go back on to 10mg a week until we had discussed alternative treatment. The blisters were gone in a matter of days, my head started clearing, and my family say I had a personality transplant back to the usual me. With 10 mg I've still got some problems, but can cope with the occasional bad day as long as I have some brain and am not feeling sick and dizzy all week.
I have had WG since March 2006.
My treatment history is:-
# Steroids throughout, currently 5mg daily
Initially cyclophosphomide through infusion for 3 months
Secondly Azathioprine for two plus years until I relapsed 21/2 years later.
Oral Cyclophosphomide for three months
Mycophenolate after the cyclophosphomide but I had terrible rashes all over and therefore discontinued it.
I then swithced to METHOTREXATE. After one month, I had acute breathlessness ,couldnt walk more than 10 feet, felt energyless, and very unwell generally.I ended up in hospital for a week to flush metho out of my system.I am absolutely convinced that Meto was not for me and would have caused much more serious cosequences had I continued with it.
I then stopped Metho and went back to a higher dose of Azathioprine ( 250mg daily )
The reason that I tell you the above is that drugs impact people differently and it is sometimes necessary to try different ones to find the one that suits you. Having more than one such immune suppressive drug at a time conceals which one is doing what to you. Better to have one( plus steroids ).
One thing I have learnt in 6 years is to challenge your consultant bout you treatment, dont accept a response taht your problems are not drug related/induced, ask for a second opinion if you are not happy,( I did this by going to Addenbrookes in Cambridge, the acknowledged UK centre of excellence for treating Vasculitis). Also ask your consultant how many Vasculitis patients he has treated or is currently treating. If he doesnt know, he a fool and if he refuses to answer he is an even bigger fool. Either way you need to change consultants/hospitals.
I was on 20mg of Methotrexate a week for about a year, then in June the dosage was increased to 25mg a week as an aid to weaning me of the dreaded Pred. I am very lucky in that I have never experienced any adverse side effects. I know several people who felt, or where, sick the day after taking MTX but found taking half the dose in the morning and the remainder of the dose in the evening cured the problem.
Thanks Jim. The biggest problem I have with Methotrexate now is the stomach problems, and I don't think splitting the dose would help, because the problems persist over the weekend. But thanks for the suggestion. I am on permanent strong anti-nausea pills, cos all the cytotoxic drugs make me very sick, which helps with that side effect. And my hair, well post recent (unsuccessful) Cyclophosphamide treatment it's not exactly my best feature So I've stopped worrying about hair loss for now.
Hi, the most significant side effect I had with methotrexate was nausea. It wasn't too bad at first, but as the dosage was increased over the first year it got worse and worse. I used to take it on a Sunday and would write off Mondays and Tuesdays as I was too ill to do anything, but as it wasn't working anyway (I had two relapses in just over a year) I ended up having to self inject 25mg and the nausea was constant and my quality of life was nil. I was given anti nausea drugs but they didn't make any difference. I'd been struggling with it for about 18 months by this time and felt really ill as the MPA was constantly on the verge of relapsing. Finally it was decided I was intolerant to methotrexate and I was prescribed azathioprine. Three weeks of taking that and I was rushed to hospital as I has such a bad reaction. Finally in Mar 2011 I was given mycophenolate mofetil and that has changed my life. MY MPA is now well in remission, though I do still suffer the residual side effects which seem to go with this horrible illness, but at least my quality of life has improved significantly.
Just saw my Respiratory consultant today and sadly I DO have irreversible lung damage (Bronchiectasis). Possibly brought on by the Methotrexate or exacerbated by it (consultant said it may have been initially caused by my CSS and progressed with the Metho).
If anyone has any form of respiratory issues I urge you to have it checked out immediately. What will be will be but there's no harm in being vigilant.
My symptoms were chest infections that would not go away and a cough. My lung damage seems to be in the early stages, so treatment is being started immediately.
I can't say I wasn't very upset, considering everything else I have but I have to be positive otherwise what IS the point?
AAV vasculitis just had my 10th yesterday. Still experiencing unpleasant side effects including more recently...
advice took them before My evening meal in the hope I sleep off most of the side effects. Now I know I’m...
Does anyone get any side effect from rituxan when you treated for GPA during treatment or after and...